Alert archive / West Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 27, NWS Baltimore/Washington

June 27, 2016Pendleton County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 27, 2016, 1:18 PM EDT for Pendleton County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2016, 1:18 PM EDT (17:18 UTC)
Expired
Jun 27, 2016, 4:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Pendleton County, WV

The radar

The Sterling radar (KLWX), 166 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 1:55 PM EDTFLASH FLOODFranklin, WVCREEK FEEDING INTO SOUTH BRANCH POTOMAC RIVER OVERFLOWED ITS BANKS AND FLOODED PARKING LOTS OF BUSINESSES ALONG SOUTH MAIN STREET. UP TO SIX INCHES OF WATER FLOWING ACROSS ROADWAY.
Jun 27, 1:55 PM EDTFLASH FLOODFranklin, WVUP TO SIX INCHES OF WATER FLOWING DOWNHILL AND OVER NORTH MAIN STREET NEAR DOGWOOD LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WGUS51 KLWX 271718
FFWLWX
WVC071-272015-
/O.NEW.KLWX.FF.W.0027.160627T1718Z-160627T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
118 PM EDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PENDLETON COUNTY IN EASTERN WEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 117 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. DOPPLER RADAR HAS ESTIMATED THAT 1 TO
  2 INCHES HAS FALLEN ACROSS THE AREA. ADDITIONAL RAINFALL AMOUNTS
  OF 1 TO 2 INCHES ARE EXPECTED. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  FRANKLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3866 7928 3860 7933 3862 7941 3863 7947
      3870 7943 3869 7932

$$

BJL
2 follow-up statements
717 
WGUS71 KLWX 271807
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT MON JUN 27 2016

WVC071-272015-
/O.CON.KLWX.FF.W.0027.000000T0000Z-160627T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENDLETON WV-
207 PM EDT MON JUN 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
CENTRAL PENDLETON COUNTY...

AT 205 PM EDT...THE HEAVIEST RAIN HAS MOVED OUT OF THE AREA...BUT
DOPPLER RADAR HAS ESTIMATED THAT 2 INCHES OF RAIN HAS FALLEN WITHIN
ONE HOUR. THIS WILL CAUSE CREEKS AND STREAMS TO RISE OUT OF THEIR
BANKS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FRANKLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3866 7928 3860 7933 3862 7941 3863 7947
      3870 7943 3869 7932

$$

BJL
334 
WGUS71 KLWX 272017
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT MON JUN 27 2016

WVC071-272027-
/O.EXP.KLWX.FF.W.0027.000000T0000Z-160627T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENDLETON WV-
417 PM EDT MON JUN 27 2016

...THE FLASH FLOOD WARNING FOR CENTRAL PENDLETON COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.

LAT...LON 3866 7928 3860 7933 3862 7941 3863 7947
      3870 7943 3869 7932

$$

BJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 10:37 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 27, 10:37 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Mon Jun 27 2016

.SYNOPSIS...
A surface trough will set up over the region today with a cold front
swinging through late Tuesday. High pressure will build in the wake
of the front mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
12Z soundings and latest hi-res models still generally support the
discussion below. Slow storm motions and weak steering flow
leading to locally excessive rainfall will be the main threat this
afternoon and early evening, mainly along and west of the Blue
Ridge. Some of the surrounding counties have low FFG values with
nearly equal chances of locally heavy rain. Have therefore
expanded the Flash Flood Watch.

There is also a small risk wet microbursts from any stronger
storms, which would likely have to be terrain-enhanced due to weak
deep layer shear.

Previous discussion follows...

For today, main concern will be the flooding potential, particularly
over portions of the Potomac Highlands and Shenandoah Valley. Overall
synopsis, a cold front/surface trough will slowly approach from
the west today. However, the upper level ridge will be slow to
weaken, resulting in minimal frontal progression into the area.
The surface trough will split the forecast area by this afternoon
with increasing southerly flow increasing warm air and moisture
advection. Surface convergence along this boundary combined with
moderate instability will act as the trigger point for convection
today lasting into tonight. As previously mentioned, main concern
from any convection will be heavy rain, resulting in potential
flash flooding. General agreement between the model guidance too
of the ThetaE axis aligning through the Potomac Highlands, with
values 350-360K and the PWAT axis with values of around 2.0
inches. Flow is on the weaker side, and would expect storm motions
of less than 20 MPH.

With the cold front weakening/still well to the west, and the
general trigger for convection today being diurnal influences,
expecting the precip to weaken as it pushes east of the Blue
Ridge. Could just be some weakening showers moving toward the I-95
corridor this evening. Hi-res models hint at lingering showers
over Southern Maryland for late tonight so will maintain PoPs to
account for this.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The aforementioned cold front finally reaches the western half of
the forecast area Tuesday, slowly swinging through the region,
though not clearing the area till the deepening upper level trough
sends it east by Thursday morning. On Tuesday, have increasing PoPs
throughout the day with the cold front acting as a trigger for
convection, especially late in the afternoon into the evening.
Unlike today with minimal upper level support, with the trough
digging south, shortwave energy swinging around the base will aid in
further enhancement of convection especially heading into Tuesday
night across eastern Maryland. The PWAT axis pushes east on Tuesday,
but can still expect above normal PWAT values, between 1.0 and 1.5
inches, this time Tues evening along and east of the I-95
corridor. However a more progression flow and with the
convection now expected over the eastern half of the area with higher
flash flood guidance, the threat will be on the lower end. Instead,
deep layer shear is expected to be higher during this time, 25 to 30
knots, which combined with moderate instability, will lead to the
potential for stronger thunderstorms, with strong winds being the
main threat. The main threat for these stronger storms will be the
Baltimore/DC metro areas and east.

The cold front pushes far enough east on Wednesday to allow high
pressure to being building in, resulting in mainly dry weather for
the entire area through Wed night. With the frontal passage, weak
cold air advection will nudge temps down slightly, though still
close to normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Transitory high pressure will provide a mostly quiet Thursday.
That won't last long though, as another cold front will make its
way toward the Mid Atlantic. Even late Thursday or Thursday night,
there may be a shower or storm in a developing lee trough,
enhanced by terrain. Suspect there will be a diurnal component to
this convection as well. The better chance at rainfall,
unfortunately, comes during the holiday weekend as the front
arrives and does not appear to be in a hurry to leave thanks to
troffing along the east coast of the US.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Generally VFR conditions through today. Highest chance of
thunderstorms this afternoon at MRB/CHO. Lower confidence of the
thunderstorms reaching DC/Balt TAF sites today...and could just be
some weakening showers/storms early this evening in the vicinity.
Winds southerly 10 kts or less, becoming light and variable
tonight.

With the cold front finally moving through on Tuesday, thunderstorms
possible at all sites, especially DC and Balt sites during the
afternoon and evening. Some of these storms could produce stronger
winds. The front clears the region by Wed morning, with VFR
conditions then in place through Wed night.

VFR should generally prevail Thursday and Friday. There will be
diurnal showers and thunderstorms each day, more so on Friday than
Thursday, however at this point its too early to pinpoint areal
coverage or possible intensity.

&&

.MARINE...
Southerly winds today. SCA in effect for most of the waters for
marginal conditions this afternoon into this evening. Winds weaken
overnight. Increasing southerly flow right ahead of the cold front
on Tuesday could produce brief and marginal SCA gusts on the
Chesapeake Bay. Since its marginal at the moment, will hold off on
extending any SCA.

As high pressure builds in the wake of the cold front Wed, sub-SCA
conditions expected on all waters. That theme should last through
the end of the week.

&&

.HYDROLOGY...
Showers and thunderstorms are expected to develop this afternoon and
evening, especially across the Potomac Highlands and Shenandoah
Valley. A Flash Flood Watch is in effect where FFG is between
1-1.5"/1 hr and 2- 2.5"/3 hrs. With PWATs around 2 inches and slow
storm motions, and with spots within these counties still
vulnerable as they rebound from recent heavy rains, there looks to
be enough of an enhanced flash flooding threat to warrant the
issuance of the Watch. Basin average QPF totals are between a half
to one inch, with any thunderstorm having the potential to produce
a quick 1-3 inches.

&&

.TIDES/COASTAL FLOODING...
Water levels are running around a half-foot above astronomical
normals at this time. Do not foresee an appreciable change over
the next couple of days.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch through this evening for VAZ025>027-029-
     036>038-503-504-507-508.
WV...Flash Flood Watch through this evening for WVZ055-502-505-506.
MARINE...Small Craft Advisory from 6 PM this evening to 2 AM EDT
     Tuesday for ANZ539>541.
     Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
     Tuesday for ANZ531>533-538-542.
     Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Tuesday for ANZ543.
     Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
     Tuesday for ANZ534.
     Small Craft Advisory from 2 PM this afternoon to 6 PM EDT this
     evening for ANZ536-537.

&&

SYNOPSIS...Sears
NEAR TERM...Sears/ADS
SHORT TERM...Sears
LONG TERM...HTS
AVIATION...Sears/ADS/HTS
MARINE...Sears/ADS/HTS
HYDROLOGY...Sears/ADS
TIDES/COASTAL FLOODING...Sears/HTS
Hazardous weather outlook, Jun 27, 10:49 AM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 AM EDT MON JUN 27 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1049 AM EDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1049 AM EDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL SHENANDOAH
VALLEY...PORTIONS OF CENTRAL VIRGINIA...AND PORTIONS OF THE
POTOMAC HIGHLANDS IN WEST VIRGINIA AND VIRGINIA FOR THIS AFTERNOON
AND EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
DURING THIS TIME. HEAVY RAINFALL IN A SHORT PERIOD OF TIME ALONG
WITH ANTECEDENT WET CONDITIONS MAY ENHANCE THE THREAT FOR FLASH
FLOODING ACROSS THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:24 AM EDTFlash Flood WatchLWXGrant, Hardy, Pendleton17 hr
Jun 27, 4:35 PM EDTFlash Flood WarningLWXHardy4 hr

Nearby

Flash Flood Warnings in West Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.